Friday, November 26, 2010

Homeopathy Overdose update: British Homeopathic Association call me mentally ill

I asked three homeopathic organisations this:
Hi, I am embarking on a homeopathic overdose. I wondered if you had any comments to make on this, in terms of the potential risks to my health, what I might expect, and your thoughts on if what I am doing is reckless etc I look forward to hearing from you, David

All three replied! Two of the responses, I feel, merit posts of their own. The third I'll combine in a post with some further thoughts on homeopathy. I've a busy weekend ahead, but thought I'd get this post out now, and the other two on Monday.

Lisa Peacock of the British Homeopathic Association wrote:

Dear David

As an organisation that works with fully trained doctors we would be concerned that anyone is considering overdosing on any type of medication. I would suggest you contact a mental health professional, a doctor or The Samaritans immediately as it maybe that you are suffering from some kind of mental problem.

Kind regards

Lisa Peacock
Education & Web Administration Officer
British Homeopathic Association
Hahnemann House
29 Park Street West
Luton LU1 3BE

Email: lpeacock€
Direct line: 01582 408676

This doesn't deal with my issues at all. What I am attempting to do is highlight the issue that homeopathy doesn't seem to offer any explanation for safe and unsafe dosing. Given that in "proving" (where homeopathic treatments are tested) healthy individuals are given the treatment, to find out what symptoms result, and thus what symptoms can be treated in an unwell individual (as in homeopathy like treats like). If in proving people experience symptoms, this is potentially quite serious because then, surely, we should be expecting there to be an unsafe level at which these treatments shouldn't be taken. If not, why not?

As Martin Robbins says:

Of course this may be because they don't really know. In that case homeopaths should be working as hard as possible to reach a collective, evidence-based consensus on what, if anything, is actually 'an overdose', and what the public should do if they take one. That would be the ethical, responsible thing for the industry to do.

What the BHA have done is not only trivialise this issue, but also mental health, by suggesting that by choosing to potentially disrupt my sleep in a personal investigation of how homeopathy affects me, that I am mentally ill.

Mental illness is a real issue for many people, and for reasons I won't go into, is another cause that is close to my heart.

You would have hoped that they would have read what I sent them, and realised that I was being sincere with my request for advice, as I finished the post saying:

Of course, so far, there is no consensus on what an overdose constitutes. I am potentially putting my health at risk. I really value my health and well being. Such is my believe that with homeopathy, there is nothing in it.

I do hope I am not proved wrong.

Given the direct challenge from Martin, and the fact that they are presented with someone who is actually going to be overdosing, every day, for four months, brushing me off with a trivialisation of this, and mental health, leaves me with a very poor impression of the organisation indeed.

As for the overdose: I followed my dosing instructions (but with 4 pills each time, not two). Last night I slept as well as I normally do, went to bed a wee bit later than normal as went to see London Boulevard (good film, but it's gritty and quite violent, so may not float everyone's boat). Felt good this morning. Have the usual tiredness one would expect with a Friday. Feeling good though - it's been a great week at work!

Also, I did say that I'd be looking at the active ingredients to find out what I could be expecting to experience. I will do this at the end of the experiment, granted this is hardly the most controlled of experiments, but if I am unaware of exactly what symptoms I will get (as there is no insomnia to treat), then it's about as blind as I can keep this.

No comments:

Post a Comment

Related Posts Plugin for WordPress, Blogger...